Michigan, 2011

Hail and Damaging Winds in Michigan, June 8, 2011

June 8, 2011 · NWS APX · 28 events in 10 counties and zones

Another day of thunderstorms in Northern Michigan, though considerably more widespread and stronger than the day before. A cold front moved into the hot and humid airmass still in place across the region, triggering numerous severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
$13,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Another day of thunderstorms in Northern Michigan, though considerably more widespread and stronger than the day before. A cold front moved into the hot and humid airmass still in place across the region, triggering numerous severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 8, 6:18 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 8, 6:18 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
718 AM EDT WED JUN 8 2011

.SYNOPSIS.../ISSUED AT 332 AM/

ANOTHER HOT AND HUMID DAY IS AHEAD FOR NORTHERN MICHIGAN...BUT
RELIEF IS ON THE WAY. A COLD FRONT WILL DROP IN FROM THE NORTH LATE
TODAY THROUGH TONIGHT...KICKING OFF A ROUND OF THUNDERSTORMS. SEVERE
THUNDERSTORMS ARE VERY MUCH POSSIBLE...ESPECIALLY THIS AFTERNOON AND
EVENING. MUCH COOLER WEATHER WILL ARRIVE FOR THURSDAY...ON THROUGH
THE WEEKEND. THERE WILL BE PERIODIC CHANCES FOR RAIN.

JZ

&&

.SHORT TERM.../ISSUED AT 332 AM/...TODAY

NICE WARM SUMMERLIKE NIGHT OUT THERE TONIGHT...COMPLIMENTS OF
STRENGTHENING SOUTHERLY FLOW REGIME IN ADVANCE OF NOTABLE SHORTWAVE
TROUGH CROSSING THE NORTHERN PLAINS. EARLY MORNING ANALYSIS PLACES A
RATHER DIFFUSE SURFACE CYCLONE ACROSS NORTHERN MINNESOTA IN ADVANCE
OF THIS UPPER FEATURE...WITH ITS ASSOCIATED WARM FRONT DRAPED EAST
ACROSS THE STRAITS REGION (STRUGGLING TO GET OVER THE COLD WATERS AS
USUAL)...WHILE ATTENDANT COLD FRONT IS CROSSING INTO EASTERN SOUTH
DAKOTA. PURE SUMMERTIME WARMTH IN FULL SWING AHEAD OF THIS SYSTEM...
WITH TEMPS AT THIS EARLY HOUR STILL WELL INTO THE 70S FOR A GOOD
CHUNK OF NORTHERN LOWER...WITH READINGS EVEN CONTINUING TO WARM IN
SPOTS THANKS TO STRENGTHENING WARM ADVECTION (OVERCOMING EARLIER
COOLING FROM CONVECTIVE OUTFLOW/LAKE BREEZE BOUNDARIES).

BIGGEST CHALLENGE THROUGH THE DAY WILL BE ADDITIONAL CHANCES FOR
CONVECTION...AS WELL AS JUST HOW WARM TEMPS WILL GET AGAIN TODAY.
REGIONAL RADAR/SATELLITE ANALYSIS SHOWS A MYRIAD OF MCS FEATURES
ROTATING AROUND THE GREAT LAKES (THE OLD RING OF FIRE PATTERN) ON
THE EDGE OF STRONG CAPPING IN PLACE ACROSS ALL OF NORTHERN MICHIGAN.
FOR THIS MORNING...WILL NEED TO KEEP A CLOSE EYE ON THE LAST OF
THESE FEATURES (CURRENTLY NORTH OF LAKE SUPERIOR)...WHICH MAY
ATTEMPT TO CLIP THE EASTERN U.P....THOUGH PER SHORT TERM GUIDANCE
TRENDS...STRONG CAP IN PLACE MAY ACT TO SHUNT BRUNT OF CONVECTIVE
ACTIVITY JUST EAST OF THE CWA THROUGH SOUTHEAST ONTARIO. MEANWHILE...
WILL NEED TO WATCH UPSTREAM OVER WISCONSIN/IOWA WHERE SATELLITE
IMAGERY SHOWS FINE LINE OF CLOUD DEVELOPMENT...LIKELY ON THE LEADING
EDGE OF COOLING ALOFT. COULD SEE CONVECTION ERUPT OUT THAT WAY YET
TONIGHT...SOME OF WHICH MAY BLEED INTO THE WESTERN CWA FOR A FEW
HOURS THIS MORNING. WILL MAKE A LAST MINUTE DECISION ON WHETHER TO
KEEP GOING POPS AT PRESS TIME.

OTHERWISE...FOCUS WILL BE ON LATE AFTERNOON/EVENING CONVECTIVE
POTENTIAL AS CORE OF WEAKENING HEIGHT FALLS AND SURFACE COLD FRONT
APPROACH THE REGION. THEORETICALLY...ON PAPER AT LEAST...SHOULD HAVE
LITTLE DIFFICULTY IGNITING ONE OR MORE BROKEN LINES OF CONVECTION AS
SURFACE CONVERGENCE KICKS PARCELS THROUGH A WEAKENING CAP...TAPPING
INTO STRONG INSTABILITY WITH MLCAPE VALUES RUNNING AROUND 2000-2500
J/KG. SEVERE POTENTIAL MOST DEFINITELY THERE...ESPECIALLY IN THE
FACE OF STRENGTHENING DEEP SHEAR PROFILES (0-8KM SHEAR VECTORS 35-45
KNOTS) AND IMPRESSIVE 750-450MB LAPSE RATES AROUND 8C/KM WITHIN
REMNANT ELEVATED MIXED LAYER. STRONG UNIDIRECTIONAL FLOW
PERPENDICULAR TO THE FORCING BOUNDARY SHOULD SUPPORT BROKEN LINE
SEGMENTS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
GIVEN MODEST INSTABILITY THROUGH THE -10C TO -30C REGION (HAIL
GROWTH SWEET SPOT)...COULD SEE SOME BIG STONES WITH ANY STORMS...
DESPITE FREEZING LEVELS PUSHING 13KFT OR BETTER. AS FOR HIGH TEMPS...
HAVING DIFFICULTY UNDERSTANDING COOL GUIDANCE NUMBERS ONLY IN THE
80S...ESPECIALLY WITH EARLY MORNING READINGS STILL WELL INTO THE
70S. WILL RUN SEVERAL DEGREES ABOVE EVEN QUITE WARM MET NUMBERS...
FEATURING HIGHS BACK INTO THE 90S MUCH OF NORTHERN LOWER...SLIGHTLY
COOLER FOR THE EASTERN U.P...THOUGH EVEN HERE...STRONG SOUTHWEST
FLOW (OVERCOMING REMNANT BACKED FLOW OFF THE LAKE) SHOULD PROMOTE
SOME BIG TIME WARMTH. SEE CLIMATE SECTION FOR RECORD INFORMATION.

LAWRENCE

&&

.LONG TERM.../ISSUED AT 332 AM/...TONIGHT AND BEYOND

MAIN FORECAST ISSUES ROUNDING OUT THE WORK WEEK REVOLVE AROUND
CHANCES FOR CONVECTION TONIGHT...FOLLOWED BY JUST HOW COOL TEMPS
WILL END UP ON THURSDAY AND ANY ADDITIONAL PRECIP CHANCES INTO
FRIDAY. ABOVE-MENTIONED COLD FRONT WILL CROSS THE REGION FAIRLY
QUICKLY TONIGHT...MAINTAINING CHANCES FOR SEVERE CONVECTION AS IT
PASSES (SEE ABOVE FOR THE DETAILS)...THOUGH OVERALL THUNDER THREAT
SHOULD BE OUT OF THE PICTURE BY 09Z OR SO. ATTENTION WILL THEN SHIFT
TO INCOMING RATHER IMPRESSIVE PUSH OF LOW LEVEL COLD AIR IN THE
POST-FRONTAL ENVIRONMENT STRAIGHT OUT OF CENTRAL CANADA TOWARD
SUNRISE AND RIGHT ON THROUGH THURSDAY.

PER PATTERN RECOGNITION...PUNCH OF VERY CHILLY AIR SLICING IN
BENEATH LINGERING WARMTH ALOFT SHOULD SET THE STAGE FOR RAPID LOW
STRATUS DEVELOPMENT FROM NORTH TO SOUTH INTO THURSDAY...WITH DRIZZLE
POTENTIAL ALSO THERE...ESPECIALLY FROM THE STRAITS DOWN INTO THE
HIGHER TERRAIN WHERE UPSLOPE COMPONENT MAY COME INTO PLAY. THIS WILL
WREAK HAVOC WITH HIGH TEMPS ON THURSDAY...AS QUESTIONS REMAIN ABOUT
HOW LONG STRATUS WILL STICK AROUND AND/OR LIFT INTO A CU DECK.
SUSPECT NORTHERN AREAS WILL MIX OUT THROUGH THE AFTERNOON GIVEN
INFLUX OF QUITE DRY AIR ALOFT...THOUGH NORTHERN LOWER MAY END UP
STUCK IN THE MUCH FOR MUCH OF THE DAY. NAM12 2M TEMPS SHOW HIGHS
STRUGGLING THROUGH THE 50S ACROSS THE HIGH TERRAIN AND THIS MIGHT BE
ON THE RIGHT TRACK. WILL NUDGE GOING READINGS DOWN A FEW DEGREES...
BUT NOT AS COOL AS THE NAM WOULD SUGGEST (AT LEAST NOT YET) AS LATE
DAY SUN SHOULD HELP TACK A FEW DEGREES ONTO INITIALLY CHILLY
READINGS.

COOL NIGHT APPEARS IN THE WORKS THURSDAY NIGHT WITH SURFACE RIDGE
CENTER SETTLING THROUGH ONTARIO AND LIGHT WIND REGIME/DRY AIR IN
PLACE. MET/MAV READINGS INTO THE UPPER 30S FOR THE COLD SPOTS LOOK
LIKE A GOOD START PER UPSTREAM OBS WITHIN THIS AIRMASS RIGHT
NOW...WITH MAINLY 40S ELSEWHERE - DEFINITELY A REFRESHING CHANGE
OVER TONIGHT'S MUGGINESS. THEREAFTER...WILL BE FOCUSING ON NEXT
SHORTWAVE LIFTING THROUGH THE NORTHERN PLAINS ON FRIDAY. GUIDANCE
CONTINUES TO VARY SLIGHTLY ON TIMING/PLACEMENT OF THIS FEATURE...
WITH THE NAM/ECMWF THE MOST AGGRESSIVE ON ITS EASTWARD PLACEMENT ON
FRIDAY. SUBSEQUENTLY...THESE PIECES OF GUIDANCE DEVELOP A RATHER
HEALTHY RAIN SHIELD OVER THE AREA THROUGH THE AFTERNOON AS DEEP
LAYER WARM ADVECTION ASCENT STRENGTHENS...WHILE OTHER GUIDANCE HOLD
PRECIP CHANCES OFF UNTIL LATER FRIDAY NIGHT AND/OR SATURDAY. LITTLE
FEELING ONE WAY OR THE OTHER...THOUGH SREF MEAN MORE IN LINE WITH
NAM/ECMWF. WILL ADD IN INCREASING CHANCES FOR SHOWERS AFTER 18Z
FRIDAY...WITH HIGHS AGAIN DEPENDENT ON CLOUD COVER/PRECIP CHANCES
(I.E. COULD BE ANOTHER COOLISH DAY IF RAIN ARRIVES EARLY ENOUGH).

LAWRENCE

REST OF THE FORECAST...WEEKEND WILL STILL START OUT COOL...AND
PROBABLY WET. MODELS COMING INTO SOMEWHAT BETTER AGREEMENT THAT AN
AMPLIFYING UPPER TROF WILL TRANSIT THE NORTHERN LAKES SAT NIGHT. AN
ASSOCIATED SURFACE LOW WILL CROSS CENTRAL OR NORTHERN LOWER MI ON
SATURDAY. HAVE BUMPED UP POPS A BIT SATURDAY...INTRODUCED THUNDER TO
SOUTHERN PORTIONS OF THE FORECAST AREA...AND ADDED A CHANCE OF SHRA
TO NE LOWER MI SAT NIGHT. IN THE WAKE OF THIS SYSTEM...500MB RIDGING
WILL POKE UP INTO THE WESTERN LAKES BY MONDAY...AHEAD OF BROAD
TROFFING IN THE WEST. SO DRY WX LOOKS GOOD SUNDAY-MONDAY.

MAX TEMPS MAINLY IN THE 60S ON A RATHER CLOUDY SATURDAY...THOUGH IF
THE LOW GETS TUGGED A BIT NORTH...SOUTHERN REACHES COULD MAKE THE
70S. REINFORCING SHOT OF COOL AIR WILL ALSO KEEP SUNDAY IN THE 60S.
TEMPS WILL START TO RECOVER MONDAY...NEAR 70 TO THE LOW 70S.

JZ

&&

.MARINE.../ISSUED AT 332 AM/

TIGHTENING PRESSURE GRADIENT AND MIXING DOWN OF RATHER STRONG FLOW
ALOFT IN QUITE THE WARM AIRMASS WILL RESULT IN CONTINUATION AND/OR
DEVELOPMENT OF SMALL CRAFT CONDITIONS ACROSS A GOOD CHUNK OF THE
NEARSHORE WATERS TODAY. A COLD FRONT WILL QUICKLY DROP THROUGH THE
WATERS INTO THE LATE EVENING AND OVERNIGHT HOURS...PROVIDING A ROUND
OF SHOWERS AND THUNDERSTORMS...AND SWITCHING WINDS TO THE NORTH.
COULD SEE SMALL CRAFT CONDITIONS PREVAIL THROUGH THE NIGHT...
ESPECIALLY ON LAKE MICHIGAN AS RAPID AIRMASS CHANGE MAINTAINS SOME
GUSTY CONDITIONS. WINDS WILL BECOME MORE EASTERLY LATER THURSDAY
INTO FRIDAY AS HIGH PRESSURE BUILDS THROUGH ONTARIO...WITH SPEEDS
MAINLY 15 KNOTS OR LESS.

LAWRENCE

&&

.AVIATION.../ISSUED AT 718 AM/...VALID FOR 12Z TAFS

BROKEN LINE OF CONVECTION ALONG INCOMING AXIS OF MOISTURE
ADVECTION SHOULD GRADUALLY WEAKEN AS IT TRACKS EAST THROUGH MID
MORNING...THOUGH MAY WELL AFFECT TVC/APN WITH A BRIEF PERIOD OF
REDUCED VISBYS. OTHERWISE...GUSTY WINDS WILL DEVELOP ALL SITES
WITH VFR CONDITIONS THROUGH MID AFTERNOON. APPROACHING COLD FRONT
SHOULD LIGHT OFF A RENEWED ROUND OF SHOWERS AND THUNDERSTORMS
LATER THIS AFTERNOON INTO EARLY EVENING...A FEW OF WHICH MAY BE
SEVERE. WINDS WILL SHIFT NORTHWEST IN THE WAKE OF THE FRONT...WITH
LOWER CEILINGS INTO MVFR RANGE (POSSIBLY LOWER) LIKELY MAKING
INROADS INTO ALL TAF SITES AFTER 06Z AS COOLER AIR UNDERCUTS
RESIDUAL WARMTH ALOFT.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WARNING UNTIL 11 AM EDT THIS MORNING FOR LHZ345.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     LHZ347>349.
     SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 PM EDT THIS
     AFTERNOON FOR LHZ345.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ323-341.
     SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM EDT THIS
     EVENING FOR LMZ342-344>346.
     GALE WARNING UNTIL 11 AM EDT THIS MORNING FOR LMZ342-344>346.
LS...NONE.

&&
Hazardous weather outlook, Jun 8, 3:08 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
408 AM EDT WED JUN 8 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
091200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
408 AM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY IMPACT PORTIONS OF NORTHWEST LOWER AND
EASTERN UPPER MICHIGAN THROUGH MIDDAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER MUCH OF NORTHERN
MICHIGAN THROUGH THE LATE AFTERNOON AND EVENING HOURS...GENERALLY
BETWEEN 5 PM AND MIDNIGHT. THESE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.

THERE IS A MODERATE TO HIGH RISK FOR RIP CURRENTS TODAY ON THE
LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN...EXCLUDING GRAND
TRAVERSE BAY. FOR MORE INFORMATION ON RIP CURRENT SAFETY...PLEASE
VISIT HTTP://RIPCURRENTS.NOAA.GOV

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL BE FOUND OVER MAINLY NORTHERN LOWER
MICHIGAN FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS SHOULD KEEP ABREAST OF THE LATEST INFORMATION ON
DEVELOPING THUNDERSTORMS LATER TODAY.

LAWRENCE

In the hours before

Special weather statement, Jun 8, 4:57 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
557 AM EDT WED JUN 8 2011

MIZ008-015-016-019-081030-
CHARLEVOIX MI-CHIPPEWA MI-EMMET MI-MACKINAC MI-
557 AM EDT WED JUN 8 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 552 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES EAST OF
SAULT STE. MARIE TO BEAVER ISLAND...AND MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
PICKFORD...MUNUSCONG AND KELDEN AROUND 615 AM EDT.
EVERGREEN SHORES AND CROSS VILLAGE AROUND 620 AM EDT.
WILDERNESS STATE PARK AND ST. IGNACE AROUND 630 AM EDT.

JZ
Special weather statement, Jun 8, 5:32 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
632 AM EDT WED JUN 8 2011

MIZ008-015-016-019-081100-
CHARLEVOIX MI-CHIPPEWA MI-EMMET MI-MACKINAC MI-
632 AM EDT WED JUN 8 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 630 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF MUNUSCONG TO 19 MILES SOUTHWEST OF BEAVER ISLAND...AND MOVING EAST
AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ST. IGNACE...
  MACKINAC ISLAND...
  MACKINAW CITY...
  HESSEL...
  WILDERNESS STATE PARK...
  CEDARVILLE...
  CROSS VILLAGE...
  GOETZVILLE...
  GOOD HART...
  BLISS...
  CARP LAKE...
  RABER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Special weather statement, Jun 8, 6:02 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
702 AM EDT WED JUN 8 2011

MIZ008-015>017-019-020-081130-
CHARLEVOIX MI-CHEBOYGAN MI-CHIPPEWA MI-EMMET MI-LEELANAU MI-MACKINAC
MI-
702 AM EDT WED JUN 8 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 700 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOETZVILLE TO 17
MILES NORTHWEST OF GLEN HAVEN...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PELLSTON...
  CHARLEVOIX...
  DRUMMOND ISLAND...
  HARBOR SPRINGS...
  CHEBOYGAN...
  PETOSKEY...
  GOOD HART...
  BLISS...
  CARP LAKE...
  LEVERING...
  STUTSMANVILLE...
  DETOUR VILLAGE...
  FISHERMANS ISLAND STATE PARK...
  LEELANAU STATE PARK...
  NORTHPORT...
  BRUTUS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Local storm report, Jun 8, 6:27 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
727 AM EDT WED JUN 08 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             DE TOUR VILLAGE         45.99N  83.90W
06/07/2011  E0.88 INCH       CHIPPEWA           MI   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER APX1100449

JH
Special weather statement, Jun 8, 6:30 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
730 AM EDT WED JUN 8 2011

MIZ008-015>021-081230-
ANTRIM MI-CHARLEVOIX MI-CHEBOYGAN MI-CHIPPEWA MI-EMMET MI-LEELANAU
MI-MACKINAC MI-PRESQUE ISLE MI-
730 AM EDT WED JUN 8 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 725 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
DRUMMOND ISLAND TO 7 MILES EAST OF POINT AUX PINS ON BOIS BLANC
ISLAND TO BAYSHORE TO 7 MILES NORTHWEST OF LELAND...AND MOVING EAST
AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHARLEVOIX...
  HARBOR SPRINGS...
  DRUMMOND ISLAND...
  CHEBOYGAN...
  ELLSWORTH...
  INDIAN RIVER...
  EAST JORDAN...
  BOYNE CITY...
  LEELANAU STATE PARK...
  NORTHPORT...
  CHEBOYGAN STATE PARK...
  BRUTUS...
  CONWAY...
  MULLET LAKE...
  ODEN...
  IRONTON...
  OMENA...
  HORTON BAY...
  BURT LAKE...
  TOPINABEE...

ARNOTT
Local storm report, Jun 8, 6:39 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
739 AM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     MARINE TSTM WIND 1 E MACKINAW CITY       45.78N 84.72W
06/08/2011  M51 MPH          EMMET              MI   C-MAN STATION

            MACKINAW CITY MARINA

&&

JH

The radar

The NCL Michigan radar (KAPX), 43 km away, was scanning. The volume nearest the first event began at 12:24 UTC.

Open the radar archive at this moment

Event by event

19 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Charlevoix

When
June 8, 7:25 AM EST
Where
Charlevoix County, 0.85 mi SW of East Jordan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.160, -85.130

A small branch was also downed by wind.

Hail, Antrim

When
June 8, 8:03 AM EST
Where
Antrim County, 0.85 mi NE of Alba
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.980, -84.970

Hail, Charlevoix

When
June 8, 8:30 AM EST
Where
Charlevoix County, 0.49 mi E of Birch Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.320, -85.260

Thunderstorm Wind, Leelanau

When
June 8, 8:38 AM EST
Where
Leelanau County, 2.28 mi SSW of Northport
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
45.098, -85.610

Multiple trees were downed at M-22 and Lee Mann Road.

Hail, Otsego

When
June 8, 8:39 AM EST
Where
Otsego County, 3.01 mi WNW of Gaylord Otsego Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.030, -84.760

Hail, Charlevoix

When
June 8, 8:57 AM EST
Where
Charlevoix County, 0.85 mi SW of East Jordan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.160, -85.130

Thunderstorm Wind, Leelanau

When
June 8, 8:58 AM EST
Where
Leelanau County, 0.97 mi W of Northport
Measured
55 kt (63 mph) estimated gust
Crop damage
$8,000
Reported by
Emergency Manager
Coordinates
45.130, -85.620

A single orchard had about a hundred cherry trees damaged or destroyed by thunderstorm winds.

Hail, Charlevoix

When
June 8, 10:34 AM EST
Where
Charlevoix County, 0.85 mi SW of East Jordan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.160, -85.130

Hail, Grand Traverse

When
June 8, 10:35 AM EST
Where
Grand Traverse County, 1.18 mi W of Old Mission
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.950, -85.504

Hail, Charlevoix

When
June 8, 10:39 AM EST
Where
Charlevoix County, 0.85 mi SW of East Jordan
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
45.160, -85.130

Hail, Antrim

When
June 8, 10:45 AM EST
Where
Antrim County, 0.49 mi E of Ellsworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.170, -85.240

Hail, Antrim

When
June 8, 10:54 AM EST to 10:55 AM EST
Where
Antrim County, 2.37 mi ESE of Atwood to 0.49 mi E of Ellsworth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.170, -85.303

Hail, Leelanau

When
June 8, 12:45 PM EST
Where
Leelanau County, 0.98 mi E of Lake Leelanau
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.980, -85.700

Thunderstorm Wind, Leelanau

When
June 8, 12:45 PM EST to 12:59 PM EST
Where
Leelanau County, Lake Leelanau to 1.1 mi NE of Suttons Bay
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.980, -85.720

Trees and power lines were downed in Lake Leelanau. The Inland Seas Academy in Suttons Bay measured a 60 mph gust, while a nearby ship measured 56 mph.

Hail, Charlevoix

When
June 8, 12:49 PM EST
Where
Charlevoix County, 0.49 mi E of Birch Hills
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
45.320, -85.260

Hail, Emmet

When
June 8, 12:53 PM EST
Where
Emmet County, 0.49 mi E of Bay View
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.370, -84.960

Hail, Leelanau

When
June 8, 12:56 PM EST to 12:59 PM EST
Where
Leelanau County, 1.2 mi NE of Suttons Bay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.980, -85.650

Hail, Grand Traverse

When
June 8, 1:01 PM EST
Where
Grand Traverse County, 0.88 mi NW of Old Mission
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.958, -85.494

Hail, Antrim

When
June 8, 1:07 PM EST
Where
Antrim County, 3.45 mi N of Kewadin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.980, -85.370

Hail, Antrim

When
June 8, 1:10 PM EST
Where
Antrim County, 2.39 mi SW of Bellaire
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -85.240

Hail, Otsego

When
June 8, 1:32 PM EST to 1:38 PM EST
Where
Otsego County, 4 mi W of Gaylord to 1.69 mi SE of Gaylord
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.030, -84.762

Thunderstorm Wind, Montmorency

When
June 8, 1:45 PM EST to 1:51 PM EST
Where
Montmorency County, 10.53 mi N of Atlanta to 8.49 mi NNW of Atlanta
Measured
62 kt (71 mph) measured gust
Property damage
$7,000
Reported by
Other Federal Agency
Coordinates
45.150, -84.189

A 71 mph wind gust was measured by USFS equipment near Clear Lake State Park. Trees were downed on Ellison Road and near Canada Creek Ranch.

Hail, Presque Isle

When
June 8, 1:54 PM EST to 1:55 PM EST
Where
Presque Isle County, 0.45 mi E of Rogers City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.419, -83.821

Thunderstorm Wind, Montmorency

When
June 8, 2:09 PM EST to 2:14 PM EST
Where
Montmorency County, 2.54 mi NW of Hillman Arpt to 0.98 mi E of Hillman
Measured
60 kt (69 mph) estimated gust
Property damage
$22,000
Crop damage
$5,000
Reported by
Public
Coordinates
45.106, -83.966

Widespread trees downed in the Avalon Lake area. A barn in Hillman was deroofed, and numerous apple trees were downed or damaged.

Thunderstorm Wind, Presque Isle

When
June 8, 2:14 PM EST
Where
Presque Isle County, 1.19 mi SE of Posen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.260, -83.700

Two trees and one power pole were downed.

Thunderstorm Wind, Alpena

When
June 8, 2:24 PM EST
Where
Alpena County, 0.85 mi SE of (Apn)phelps Arpt Alp
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
45.070, -83.560

Numerous trees downed in central Alpena County.

Thunderstorm Wind, Presque Isle

When
June 8, 2:35 PM EST
Where
Presque Isle County, 3.54 mi SSE of Erand Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
45.277, -83.461

Numerous trees were downed.

Thunderstorm Wind, Gladwin

When
June 8, 10:06 PM EST to 10:15 PM EST
Where
Gladwin County, 2.13 mi SSW of Gladwin Arpt to 6 mi E of Gladwin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.940, -84.490

A few trees were downed south and east of Gladwin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325652, 325653, 325654, 325657, 325655, 325656, 325658, 325660, 325659, 325661, 325662, 325663, 325667, 325670, 325665, 325666, 325668, 325674, 325676, 325677, 325678, 325684, 325689, 325690, 325693, 325694, 325696, 325697.